Faculty/Staff Directory

Back to Search


View All Faculty/Staff (By Name)


View All Faculty/Staff (By Department)

Owen Byer

DEPARTMENT: Mathematical Sciences Dept

POSITION: Department Chair and Professor of Mathematics

LOCATION: Main Campus, Harrisonburg | SSC 019G

PHONE: (540) 432-4642

EMAIL: byer@emu.edu

Owen earned a bachelor’s degree in mathematics with secondary certification at Messiah College in Grantham, Pa., and a master’s degree and Ph.D. in mathematics at the University of Delaware. He taught for three years at Northwestern College before coming to EMU, where he is now teaching his 20th year. Owen’s graduate training is in combinatorics (graph theory, specifically), and he recently finished writing a Discrete Math textbook, soon to be published by MAA/AMS. His hobbies include playing basketball, bridge, and a variety of board games. Owen and his wife, Barbara, have two teenage children, Cameron and Lily.

Owen is the chair of EMU’s Mathematical Sciences Department, which includes the mathematics, computer science, and engineering programs.


BA, Messiah College
MS, University of Delaware
PHD, University of Delaware


Journey into Discrete Mathematics  (joint with Deirdre L. Smeltzer and Kenny Wantz), AMS/MAA Press, November 2018.

Finding polygonal areas with the Corset Theorem, College Mathematics Journal, Volume 48 (May 2017), pp. 171-178,  joint with Stuart M. Anderson.

A Guide to Mathematics Competency, 6th edition, a 100-page text used in EMU’s former Foundations of Mathematics course.

Mutually Tangent Spheres in n-space, Math Magazine, Volume 88 (April 2015), pp. 146-150, joint with Deirdre L. Smeltzer.

A 3-D Analog of Steiner’s Porism, Math Magazine, Volume 87 (April 2014), pp. 95-99, joint with Deirdre L. Smeltzer.

Methods for Euclidean Geometry, a 480-page textbook, Mathematical Association of America, 2010, joint with Deirdre L. Smeltzer and Felix Lazebnik.

Exploring Loci in Geometry, Proceedings of the Sixteenth Conference of the ACMS (2007), pp 114-140, joint with Deirdre L. Smeltzer.

Edge bounds in nonhamiltonian k-connected graphs, Discrete Mathematics 307 (2007), pp.1572-1579, joint with Deirdre L. Smeltzer.

Observations on the Indeterminacy of the Sample Correlation Coefficient, College Mathematics Journal, Volume 33 (September 2002), pp. 320-322.

Mental Arithmetic, Finding Squares, Mathematics Teacher, Volume 6 (September 2002), page 406.

Maximum Number of 3-paths in a Graph, ARS Combinatoria, Volume 61 (2001), pp. 73-79.

Two Path Extremal Graphs and an Application to a Ramsey-type Problem, Discrete Mathematics, Volume 196 (1999), pp. 51-64.

Some New Bounds on the Maximum Number of Vertex Colorings of a (v,e)-Graph, Journal of Graph Theory, Volume 28 (1998), pp. 115-128.

Maximum Number of 4-cliques in a 4-partite Graph, Volume 21 (1997), pp. 27-32.